Alert archive / Tennessee / Flash Flood Watches in 2016
Flash Flood Watch 3, NWS Morristown, TN
NWS Morristown, TN issued this flash flood watch at Dec 5, 2016, 3:09 PM EST for Sevier County, Tennessee. It took effect at Dec 6, 2016, 4:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2016, 3:09 PM EST (20:09 UTC)
- In effect from
- Dec 6, 2016, 4:00 AM EST
- Expired
- Dec 6, 2016, 3:07 PM EST
- In force
- 11 hr
- Issued by
- NWS Morristown, TN
- Flood severity
- None
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377 WGUS64 KMRX 052009 FFAMRX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MORRISTOWN TN 309 PM EST MON DEC 5 2016 ...FLASH FLOOD WATCH IN EFFECT FOR SEVIER COUNTY BURN SCARS... .AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING PERIODS OF RAIN TO THE AREA TONIGHT AND TUESDAY. ALTHOUGH RAINFAL TOTALS FOR THE ENTIRE RAIN EVENT WILL GENERALLY NOT EXCEED 1.25 INCHES...THE BEST RAINFALL ACCUMULATIONS IN THE GATLINBURG AREA ARE EXPECTED DURING TUESDAY MORNING. REMEMBER THAT BURN SCARS PROVIDE AN ABOVE NORMAL THREAT OF FLOODING...OR MUD AND DEBRIS SLIDES...WITH EVEN MODERATE AMOUNTS OF RAINFALL. TNZ073-074-061000- /O.NEW.KMRX.FF.A.0003.161206T0900Z-161206T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTH SEVIER-SEVIER SMOKY MOUNTAINS- INCLUDING THE CITIES OF...SEVIERVILLE...GATLINBURG 309 PM EST MON DEC 5 2016 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF EAST TENNESSEE...INCLUDING THE FOLLOWING AREAS...NORTH SEVIER AND SEVIER SMOKY MOUNTAINS. * FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON * RAINFALL POSSIBLY EXCEEDING ONE INCH FALLING UPON THE BURN SCAR COULD LEAD TO FLASH FLOODING OR DANGEROUS MUD AND DEBRIS SLIDES. * FLOODING OF LOW LYING AREAS...ROADWAYS...AND STREAMS WILL BE POSSIBLE. MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF CREEKS...ROADS AND NORMALLY DRY ARROYOS IS POSSIBLE. THE RAINS COULD TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY IN AND AROUND THE BURN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE QUICK ACTION IF FLOODING IS OBSERVED OR A FLASH FLOOD WARNING IS ISSUED. IF YOU COME TO A CLOSED OR FLOODED ROAD...TURN AROUND! DON'T DROWN! && $$
2 follow-up statements
038 WGUS64 KMRX 060811 AAA FFAMRX FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 311 AM EST TUE DEC 6 2016 ...FLASH FLOOD WATCH IN EFFECT FOR SEVIER COUNTY BURN SCARS... .A LOW PRESSURE SYSTEM WILL BRING PERIODS OF RAIN TO THE AREA TODAY. ALTHOUGH RAINFAL TOTALS FOR THE ENTIRE RAIN EVENT WILL GENERALLY NOT EXCEED 1.25 INCHES...PERIODS OF MODERATE TO BRIEFLY HEAVY RAINFALL IN THE GATLINBURG AREA ARE EXPECTED THIS MORNING. REMEMBER THAT BURN SCARS PROVIDE AN ABOVE NORMAL THREAT OF FLOODING...OR MUD AND DEBRIS SLIDES...WITH EVEN MODERATE AMOUNTS OF RAINFALL. TNZ073-074-062100- /O.CON.KMRX.FF.A.0003.161206T0900Z-161206T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTH SEVIER-SEVIER SMOKY MOUNTAINS- INCLUDING THE CITIES OF...SEVIERVILLE...GATLINBURG 311 AM EST TUE DEC 6 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF EAST TENNESSEE...INCLUDING THE FOLLOWING AREAS... NORTH SEVIER AND SEVIER SMOKY MOUNTAINS. * THROUGH THIS AFTERNOON * RAINFALL UP TO ONE INCH FALLING UPON THE BURN SCAR COULD LEAD TO FLASH FLOODING OR DANGEROUS MUD AND DEBRIS SLIDES. * FLOODING OF LOW LYING AREAS...ROADWAYS...AND STREAMS WILL BE POSSIBLE. MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF CREEKS...ROADS AND NORMALLY DRY ARROYOS IS POSSIBLE. THE RAINS COULD TRIGGER ROCKSLIDES... MUDSLIDES AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY IN AND AROUND THE BURN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE QUICK ACTION IF FLOODING IS OBSERVED OR A FLASH FLOOD WARNING IS ISSUED. IF YOU COME TO A CLOSED OR FLOODED ROAD...TURN AROUND! DON'T DROWN! && $$
877 WGUS64 KMRX 062007 FFAMRX FLOOD WATCH NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EST TUE DEC 6 2016 TNZ073-074-062115- /O.CAN.KMRX.FF.A.0003.000000T0000Z-161206T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTH SEVIER-SEVIER SMOKY MOUNTAINS- INCLUDING THE CITIES OF...SEVIERVILLE...GATLINBURG 307 PM EST TUE DEC 6 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR THE SEVIER COUNTY BURN AREAS HAS BEEN CANCELLED. ONLY LIGHT RAIN AND DRIZZLE REMAINS...AND WILL CONTINUE TO TAPER OFF. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood watch went out at Dec 5, 2:30 PM EST, 39 minutes earlier.
Area forecast discussion, Dec 5, 2:30 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
230 PM EST Mon Dec 5 2016
.AVIATION...
Rain...low cigs...reduced vsbys will occur through much of the
forecast period. IFR conditions generally expected.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from 10 PM this evening to 4 PM EST Tuesday for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...None.
&&
GCHazardous weather outlook, Dec 5, 3:41 AM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 341 AM EST MON DEC 5 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 341 AM EST MON DEC 5 2016 /241 AM CST MON DEC 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS IN THE HIGHER TERRAIN WILL BE POSSIBLE LATE MONDAY NIGHT THROUGH EARLY TUESDAY AFTERNOON. SUSTAINED WINDS OF 15 TO 30 MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE DURING THIS TIME. THE STRONGEST OF THE WINDS WILL LIKELY OCCUR AT ELEVATIONS ABOVE 3000 FEET. THESE WINDS COULD CONTRIBUTE TO FIRE GROWTH AND SPREAD IN AREAS THAT MIGHT STILL HAVE ONGOING WILDFIRES. A WIND ADVISORY IS IN EFFECT FOR THE EAST TENNESSEE MOUTNAINS FROM 10 PM MONDAY NIGHT THROUGH 4 PM TUESDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 3:34 AM EST | Wind Advisory | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 2 more | 36 hr |
Nearby
Flash Flood Watches in Tennessee, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.